Previous issue ·  Next issue ·  Recently posted articles ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 77, Issue 2,  Spring  2017  pp. 391-420.

On polynomial $n$-tuples of commuting isometries

Authors:  Edward J. Timko
Author institution: Department of Mathematics, Indiana University, Bloomington, IN, 47401, U.S.A.

Summary:  We extend some of the results of Agler, Knese, and McCarthy in \textit{J. Operator Theory} \textbf{67}(2012), 215--236, to $n$-tuples of commuting isometries for $n>2$. Let $\mathbb{V}=(V_1,\dots,V_n)$ be an $n$-tuple of a commuting isometries on a Hilbert space and let $\mathrm{Ann}(\VV)$ denote the set of all $n$-variable polynomials $p$ such that $p(\mathbb{V})=0$. When $\mathrm{Ann}(\mathbb{V})$ defines an affine algebraic variety of dimension 1 and $\mathbb{V}$ is completely non-unitary, we show that $\mathbb{V}$ decomposes as a direct sum of $n$-tuples $\mathbb{W}=(W_1,\dots,W_n)$ with the property that, for each $i=1,\dots,n$, $W_i$ is either a shift or a scalar multiple of the identity. If $\mathbb{V}$ is a cyclic $n$-tuple of commuting shifts, then we show that $\mathbb{V}$ is determined by $\mathrm{Ann}(\mathbb{V})$ up to near unitary equivalence, as defined in \textit{J. Operator Theory} \textbf{67}(2012), $\mbox{215--236}$.

Keywords:  polynomial, commuting, isometries

Contents   Full-Text PDF